Alert archive / Connecticut / Special Weather Statements in 2020

Special Weather Statement, NWS Boston/Norton, MA

August 3, 2020

NWS Boston/Norton, MA issued this special weather statement at Aug 3, 2020, 10:55 PM EDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 10:55 PM EDT (02:55 UTC)
Expired
Aug 3, 2020, 11:45 PM EDT
In force
50 min
Issued by
NWS Boston/Norton, MA

The radar

The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS81 KBOX 040255
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
1055 PM EDT Mon Aug 3 2020
 
CTZ002-003-040345-
Hartford CT-Tolland CT-
1055 PM EDT Mon Aug 3 2020

...LINE OF STRONG THUNDERSTORMS MOVING NORTHWARD FROM SOUTHERN 
CONNECTICUT...

At 1054 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Valley to near Wallingford.
Movement was northeast at 40 mph.

Winds up to 40 mph will accompany these storms, along with 
occasional lightning and brief downpours. 

Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Southington, Glastonbury, Newington, Vernon, Windsor,
Wethersfield, South Windsor, Farmington, Simsbury, Bloomfield,
Berlin, Rocky Hill, Avon and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4181 7295 4189 7294 4190 7291 4194 7290
      4188 7245 4159 7243 4158 7246 4164 7250
      4165 7253 4163 7271 4161 7271 4155 7282
      4157 7283 4155 7285 4156 7288 4156 7294
      4163 7293 4164 7299 4179 7302
TIME...MOT...LOC 0254Z 218DEG 34KT 4172 7382 4146 7287 

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:57 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 3, 9:57 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
957 PM EDT Mon Aug 3 2020

.SYNOPSIS...
Warm and humid weather continues overnight. Showers will move
into western parts of southern New England overnight.
These showers will move off to the north. After a short break,
conditions Tuesday will diminish quickly. Strong locally
damaging winds are expected across the region. Heavy rainfall
across the western areas could result in some flooding. Minor
coastal flooding along the south facing coasts are also
expected. Isaias will race rapidly north, and rapidly improving
weather will set in for Wednesday. Quiet and seasonable weather
will round out the week, with warmer temperatures again for the
weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

No significant changes to the forecast. Isaias continues to move
up the coast with showers spreading north well ahead of the
system. These early showers are supported by the right entrance
region of the upper jet over NY/PA...the entrance region
bringing lift to an unstable airmass over CT and adjacent areas.
Expect the showers to move off/dissipate late at night.

Dew points in in the mid to upper 60s inland and low 70z along
the South Coast. Based on that, expect temperatures falling to
the upper 60s and low 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
400 PM update...

What I've got for a forecast is linked to the NHC forecast for
Isaias -- along with a lot of behind the scenes collaboration
with surrounding offices, NHC, WPC and SPC. Not a lot of time to
sneak in meteorology, but I did my best. With the 12z suite
coming even more in line with timing (though GFS is still on the
quicker side), that does gives some added confidence in some of
the details. Still looks like this will be a quick hitting
storm, probably 6 to 8 hours that any location deals with it.
Figured I'd just run through the various aspects and give some
insight into the concerns/questions/uncertainty that goes behind
the forecast.

1. Heavy rainfall/Flooding. See the hydro section at the bottom
of the AFD

2. Strong Winds. A big concern, and still a lot of uncertainty.
All the models for days have been showing Isaias beginning it's
transition to extra-tropical as it reaches the area. One of the
aspects of this is that the wind fields move away from the core
of the storm and expand, especially further east. It's
concerning to see a pretty big area of 55-60kt and higher winds
at the 925mb level sweep across almost the entire forecast area.
Lots of questions as to how much of that will mix down. Feel
confident that we'll see 40-50 mph gusts being pretty common for
much of the area -- especially closer to the storm center.
However models also indicate the potential for narrow bands of
convection to develop on the eastern side as well. This would be
a mechanism to bring down some of those stronger winds. Thus
isolated 60 mph gusts are not out of the question. With fully
leafed trees and the winds from a south/southeast direction
which is more unusual -- we could see more downed trees than
otherwise expected. Of course if Isaias is a bit stronger than
currently forecast, that just means more wind.

3. Severe Weather/Tornado Threat. It's the eastern side of the
storm again. Huge helicity values 300-600 m2/s2 develop late
afternoon/early evening. Bulk shear values are 50kt+. Plus some
of the hi-res convective allowing models show bands of
convection that suggest embedded small supercells. Pretty
classic of landfalling tropical systems. SPC has increased the
severe risk to "Slight" for tomorrow. Seems reasonable. Have a
feeling we'll have several short lived and small, but still
damage causing tornadoes anytime from mid afternoon to late
evening.

4. Storm Surge/Coastal Flooding. All available guidance suggests
not a huge storm surge, which is good news. But with the timing
of the system most likely closely aligned with high tides
Tuesday evening around 9pm (and those high tides are already a
bit higher than normal due to the full moon), it won't take much
to produce minor inundation along south facing coasts.
Narragansett Bay and Buzzards Bay have a bit more of our
attention as depending on the exact wind direction, we could see
a surge be pushed up to the top of the bay. Maybe resulting in a
little bit more flooding. At most we are talking 1 or maybe 2
feet of above ground inundation, at least as of right now. If
Isaias comes in a little slower or faster and is not quite
aligned with high tide, then it changes everything.

Phew. I think that about does it for now. Believe that this
won't be an over the top storm, but it's going to be a pain in
the backside for a lot of the region -- especially since it's
been quite awhile since we've had a tropical system like this
one. Irene in 2011 is probably the closest recent analog.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...

* Some lingering showers post Isaias on Wednesday but not a washout.
* Quiet weather for rest of the week with seasonable temperatures.
  Thursday may be the pick of the week.
* There may be possible showers along the south coast on Friday.
  Otherwise, typical mid summer pattern with scattered showers and
  thunderstorms developing in the afternoon.

The second half of the week is fairly quiet with high pressure
returning and leading to drier weather. Warm with temperatures in
the low and middle 80s and muggy on Wednesday with dewpoints near 70
degrees. Much more comfortable weather on Thursday and Friday with
dew point falling into the 50s! With high pressure in control,
rainfall chances will be lower than normal so these days may be the
pick of the week for outdoor activities.

There may be some lingering showers on Wednesday. K index and Total
Totals values suggest isolated thunderstorms cannot be ruled out.
This is consistent with SPC's current Day 3 outlook depicting
general thunder for Eastern MA and RI. Of course, thunderstorm
chances will hinge on how quickly Isaias exit the region. But in
general, not expecting a washout, especially for our western zones.
With mixing up to 850mb and 850mb temperatures between +15 to +17C,
expect highs in the mid to upper 80s.

Thursday looks to feature rather strong westerly winds, which will
help keep the sea breeze at bay and allow for downsloping effect. A
cold frontal passage will also usher in a cooler air mass, with
850mb temperatures falling to +12 to +14C. With mixing up to that
level, afternoon highs only top out in the low to mid 80s with upper
70s possible in the high terrain. On Friday, pressure gradient
weakens, which will allow for sea breeze development by late
morning, keeping coastal areas including Boston cooler than inland
locations. For most areas away from the coast, with deep mixing up
to 800 mb, dew points in the afternoon would easily drop into the
low to mid 50s for many locations away from the coast. So have
leaned towards the MOS guidance to lower the dew points. Thursday
evening looks to a good radiational cooling night, so have also
leaned towards the MOS guidance for widespread upper 50s and low
60s.

Then a disturbance riding along a stalled front to our south may
bring some showers to the south coast but confidence is low this far
out. But we are more confident in a warming trend beginning Friday
afternoon with 60s dew points making a return and temperatures
returning to slightly above seasonal normal. For reference, the
normal highs for early August are in the low 80s. Still comfortable
than of late for Saturday and most of Sunday with dew points in the
low 60s but mid 60s dew points return by late Sunday into Monday. So
enjoy before the more oppressive humidity makes a return! With a
return to mid summer pattern, the weekend will be accompanied by a
chance of afternoon thunderstorms but by no means a washout.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Overnight...Moderate confidence

VFR initially. IFR expected to develop across the Cape and
Islands due to low ceilings and fog. Potential for scattered
showers in CT and adjacent areas of MA and RI after midnight.

Tuesday...Moderate confidence

Expecting ceilings to lower throughout the day, with MVFR
becoming common at most TAF sites. Chances for showers or
thunderstorms increase, especially western sections (eg: BDL,
BAF). Isaias will be rapidly approaching in the 18z-00z
timeframe, and expecting the winds to quickly ramp up during
that period.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Wednesday through Saturday/...

Wednesday: VFR. Breezy. Chance SHRA.

Wednesday Night through Friday: VFR.

Friday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, patchy BR.

Saturday: VFR. Slight chance SHRA.

&&

.MARINE...

Tropical Storm Warnings continue for all coastal waters since
the onset of dangerous conditions are within about 24 hours. The
primary time period for the strongest winds and highest seas
will be later Tuesday and the first half of Tuesday night. Seas
will take some time to diminish on Wednesday.

Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

Thursday Night through Friday: Winds less than 25 kt. Slight
chance of rain showers.

Friday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms. Local visibility 1 to 3 nm.

Saturday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms.

&&

.HYDROLOGY...
As of 345 PM...

The exact track of Isaias will make a difference regarding how much
rainfall occurs in which portions of southern New England.
Precipitable water with Isaias ranges from 2 to 2.5 inches as it
makes its closest approach to/through our area, tied into a deep
plume of Atlantic moisture.

At this time and based on the forecast track, the highest
rainfall with respect to the NWS Boston forecast area is over
western MA and north central CT. In particular, a track along or
west of the Berkshires would produce a SE/SSE low level upslope
flow along the east slopes of the Berkshires and also the
higher terrain in western Hartford County. Locally higher
rainfall totals are possible in upslope areas. So have issued a
Flash Flood Watch from midday Tuesday through Tuesday night for
western MA and Hartford County CT.

The main threats in the Flash Flood Watch area are small stream
flooding and the potential for significant urban and poor drainage
flooding. However, if we manage to get enough intense rain in a
broader watershed, it is possible that we could see a larger
tributary to the Connecticut River go into flood as well. Antecedent
conditions are quite dry with portions of the region in drought,
this should hinder more serious flooding.

Further east in our forecast area, rainfall amounts are forecast to
drop off, and while we may see some sharp rises on some small
streams in the Worcester Hills, the flood threat should be
diminished. Thus holding off on an eastward expansion of the FFA at
this time.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Tropical Storm Warning for CTZ002>004.
     Flash Flood Watch from Tuesday afternoon through Wednesday
     morning for CTZ002.
MA...Tropical Storm Warning for MAZ002>024-026.
     Flash Flood Watch from Tuesday afternoon through Wednesday
     morning for MAZ002-003-008>011.
RI...Tropical Storm Warning for RIZ001>008.
MARINE...Tropical Storm Warning for ANZ230>237-250-251-254>256.
&&

SYNOPSIS...WTB/Nash
NEAR TERM...WTB/Chai/Nash
SHORT TERM...Nash
LONG TERM...Chai
AVIATION...WTB/Chai/Nash
MARINE...WTB/Nash
HYDROLOGY...
Hazardous weather outlook, Aug 3, 11:51 AM EDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1151 AM EDT Mon Aug 3 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-041600-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
1151 AM EDT Mon Aug 3 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-041600-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1151 AM EDT Mon Aug 3 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Aug 3, 8:22 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
822 PM EDT MON AUG 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     MANCHESTER              41.78N  72.52W
08/02/2020                   HARTFORD           CT   AMATEUR RADIO

            TREES AND WIRES DOWN ON LYDALL ST

0345 PM     TSTM WND DMG     3 SW STAFFORD SPRINGS   41.92N  72.34W
08/02/2020                   TOLLAND            CT   AMATEUR RADIO

            TREE DOWN ON OLD STAFFORD RD AT BUFF CAP RD.

0700 PM     TORNADO          TOLLAND                 42.08N  73.02W
08/02/2020                   HAMPDEN            MA   NWS STORM SURVEY

            A WEAK EF0 TORNADO, WHICH BEGAN IN SANDISFIELD, MOVED
            NORTHEAST INTO NORTHWEST TOLLAND AT 700 PM EDT AND
            LIFTED 20 MINUTES LATER IN SOUTHERN BLANDFORD AT 720 PM.
            IT WAS MAINLY CONTINUOUS FOR 7.8 MILES. MAX WIND SPEEDS
            WERE ESTIMATED AT 80 MPH. DOZENS OF TREES WERE DOWNED
            BUT NO STRUCTURAL DAMAGE OR INJURIES OCCURRED.

0705 PM     TSTM WND DMG     TOLLAND                 42.08N  73.02W
08/02/2020                   HAMPDEN            MA   AMATEUR RADIO

            POWER POLE SNAPPED WITH TREES AND WIRES DOWN ON EAST
            OTIS ROAD.

0705 PM     TSTM WND DMG     TOLLAND                 42.08N  73.02W
08/02/2020                   HAMPDEN            MA   AMATEUR RADIO

            NUMEROUS TREES DOWN/ACROSS THE ROAD ON SCHOOLHOUSE ROAD

0705 PM     TSTM WND DMG     TOLLAND                 42.08N  73.02W
08/02/2020                   HAMPDEN            MA   AMATEUR RADIO

            MULTIPLE TREES DOWN 1.2 MILES DOWN BELDEN ROAD. TOLLAND
            DPW ON SCENE.

0715 PM     TSTM WND DMG     BLANDFORD               42.18N  72.93W
08/02/2020                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON BEECH HILL ROAD, WIRES DOWN.

&&

EVENT NUMBER BOX2001792 BOX2001786 BOX2001793 BOX2001789 BOX2001790
BOX2001791 BOX2001787

FIELD
Special weather statement, Aug 3, 10:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1055 PM EDT Mon Aug 3 2020

CTZ002-003-040345-
Hartford CT-Tolland CT-
1055 PM EDT Mon Aug 3 2020

...LINE OF STRONG THUNDERSTORMS MOVING NORTHWARD FROM SOUTHERN
CONNECTICUT...

At 1054 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Valley to near Wallingford.
Movement was northeast at 40 mph.

Winds up to 40 mph will accompany these storms, along with
occasional lightning and brief downpours.

Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Southington, Glastonbury, Newington, Vernon, Windsor,
Wethersfield, South Windsor, Farmington, Simsbury, Bloomfield,
Berlin, Rocky Hill, Avon and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4181 7295 4189 7294 4190 7291 4194 7290
      4188 7245 4159 7243 4158 7246 4164 7250
      4165 7253 4163 7271 4161 7271 4155 7282
      4157 7283 4155 7285 4156 7288 4156 7294
      4163 7293 4164 7299 4179 7302
TIME...MOT...LOC 0254Z 218DEG 34KT 4172 7382 4146 7287

Loconto

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:24 AM EDTCoastal Flood AdvisoryBOXBristol, Plymouth17 hr
Aug 4, 8:37 AM EDTSpecial Weather StatementBOXBerkshire23 min
Aug 4, 8:45 AM EDTTornado WarningBOXFranklin, Hampshire45 min
Aug 4, 9:27 AM EDTSevere Thunderstorm WarningBOXFranklin15 min
Aug 4, 9:30 AM EDTTornado WarningBOXFranklin13 min
Aug 4, 1:57 PM EDTTornado WarningBOXMiddlesex, Worcester25 min
Aug 4, 3:07 PM EDTSpecial Marine WarningBOX38 min
Aug 4, 3:44 PM EDTSpecial Marine WarningBOX91 min
Aug 4, 4:14 PM EDTSpecial Marine WarningBOX31 min
Aug 4, 4:58 PM EDTTornado WarningBOXMiddlesex, Worcester21 min
Aug 4, 5:10 PM EDTSpecial Marine WarningBOX50 min
Aug 4, 5:05 AM EDTSpecial Weather StatementBOX40 min
Aug 4, 2:59 PM EDTTornado WarningBOXCapitol Planning Region27 min

Nearby

Special Weather Statements in Connecticut, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.